Missouri, 2025Damaging Wind in Missouri, August 18, 2025
August 18, 2025 · NWS LSX · 1 event in 1 county or zone
Isolated thunderstorms developed during the afternoon of August 18th in a high instability and low shear environment. Conditions were primed for microbursts, and one such thunderstorm did produce damaging wind in southern Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the afternoon of August 18th in a high instability and low shear environment. Conditions were primed for microbursts, and one such thunderstorm did produce damaging wind in southern Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 1:52 PM CST, 2 hours 13 minutes earlier. Its key messages:
- Periods of scattered showers and thunderstorms are forecast through Tuesday evening. Thunderstorms through this evening and again tomorrow afternoon will be capable of isolated damaging wind gusts.
- Our recent stretch of heat breaks after tomorrow, with more seasonable weather forecast through the weekend.
Area forecast discussion, Aug 18, 1:52 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
252 PM CDT Mon Aug 18 2025
.KEY MESSAGES...
- Periods of scattered showers and thunderstorms are forecast
through Tuesday evening. Thunderstorms through this evening and
again tomorrow afternoon will be capable of isolated damaging
wind gusts.
- Our recent stretch of heat breaks after tomorrow, with more
seasonable weather forecast through the weekend.
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 251 PM CDT Mon Aug 18 2025
Air mass thunderstorms have formed across portions of central and
southeastern Missouri beneath the center of the upper-level ridge
responsible for our recent heat. Temperatures have warmed into the
90s for a vast majority of the CWA, with many readings showing mid
to upper 90s. These temperatures paired with dew points generally in
the mid 70s have pushed heat index values once again into the 105-
110 range and SBCAPE to values of at least 3,000 J/kg. With
temperatures having recently reached convective values and a weak
disturbance meandering through the region, isolated to scattered
convection has developed and is expected to continue through the
early evening. Deep layer shear is nearly non-existent, but DCAPE is
in the 1,000-1,500 J/kg range, with the SPC Microburst composite
currently at 9 or greater (microbursts are "likely"). This leads to
a threat of at least isolated damaging microbursts beneath storms
that can grow tall enough before they collapse.
As instability decreases through the evening, so will the chances
for these air mass thunderstorms. However, a cold front sinking
southward into the region in response to a trough deepening over the
eastern CONUS will serve as the focus for additional scattered
convection as a weak low-level jet ramps up over the Midwest. A bulk
of this convection is expected to stay north of the CWA tonight,
though there is a low chance (30%) that showers and thunderstorms
along the front and/or outflow from earlier convection could impact
areas along and north of I-70 late tonight and early Tuesday
morning.
The front and moreso possible outflow complicate the temperature
forecast for tomorrow. A slower front or weak to no outflow would
allow for another day of dangerous heat on the order of what we've
been seeing lately mainly for areas along and south of I-70. A
quicker front, stronger outflow, and/or convective debris would
inhibit temperatures from warming enough to pose a threat, though
pooling dew points may offset this to an extent. The extension of
the Heat Advisory for portions mainly along and south of I-70
tomorrow errs on the side of caution and leans more toward the first
scenario. Once tonight's convective activity shows its hand,
additional adjustments can be made to the Heat Advisory.
Additional convection is forecast along the front/outflow during
peak heating tomorrow afternoon. With the previously mentioned
points of uncertainty with the location of the effective boundary,
there is a spread in where the focus for storms will be. Northern
solutions favor southeastern Missouri and southwestern Illinois,
while southern solutions point to CI south of the CWA. The going
forecast is a middle ground, with a 30-50% chance for showers and
thunderstorms across far southeastern Missouri and southwestern
Illinois. Shear will once again be meager thanks to weak flow aloft,
leading to single cell storm modes. Steep lapse rates and inverted
"V" soundings will once again lead to a threat of damaging
microburst winds, with the threat for convection diminishing during
the evening.
Elmore
&&
.LONG TERM... (Wednesday through Next Monday)
Issued at 251 PM CDT Mon Aug 18 2025
The upper-level trough will only be deepening across the eastern
CONUS per guidance consensus at the start of the extended forecast
range on Wednesday. This will result in high pressure edging further
into the region at the surface, pushing temperatures down to around
climatological normals (highs in mid 80s, lows in low 60s) for
Wednesday into Thursday.
Both ensemble clusters and deterministic guidance show upper-level
ridging building back into the Midwest Friday and Saturday. While
there is not a strong signal for southerly low to mid-level flow to
accompany this feature, a majority of guidance shows the nose of a
mid-level thermal ridge edging into the Middle Mississippi Valley
from the west. This will produce a slight bump in temperatures at
850 mb, climatologically correlating with warming at the surface.
This is supported by ensemble means that show a brief, subtle warm-
up Friday and Saturday. Temperatures will generally still be around
climatological normals, with NBM-based probabilities maxing out at
45% for highs above 90 for portions of the CWA south of I-70 through
Saturday.
From late Saturday into early next week, guidance consensus is that
a relatively potent upper-level trough will once again dig
equatorward over the eastern CONUS. This will place the Middle
Mississippi Valley beneath strong northwesterly flow that will usher
in an unseasonably cool airmass for Sunday into the early workweek.
Some locations may struggle to get out of the 70s for highs, with
the 75th percentile of ensemble guidance hovering in the upper 70s
to around 80 degrees for a majority of the area.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1247 PM CDT Mon Aug 18 2025
While most of the TAFs for the local terminals show dry and VFR
flight conditions through the period, there will be a low chance
for thunderstorms at times at all local terminals. The first
chance is this afternoon and evening when airmass thunderstorms
are forecast across the region. Given these storms do not have a
focused forcing mechanism, where and when they form relative to
the TAF sites is highly uncertain. Any storms forming on or near
local terminals will be capable of heavy rainfall and gusty
outflow winds. The next chance will be tonight as outflow from a
thunderstorm complex north of the region moves southward. The
greatest chance for impacts is at KUIN, though there is a low
chance that the outflow and associated impacts can make it further
south to the other local terminals. Depending on what happens
tonight, an additional rounds of storms is forecast for portions
of the area tomorrow afternoon, though they might form well south
of the local terminals.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Monroe
MO-Montgomery MO-Pike MO-Ralls MO-Shelby MO.
Heat Advisory until 8 PM CDT Tuesday for Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Moniteau MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Adams IL-Brown IL-
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
Pike IL.
Heat Advisory until 8 PM CDT Tuesday for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 18, 1:59 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Mon Aug 18 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-192000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Mon Aug 18 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
A Heat Advisory remains in effect through this evening. Isolated
thunderstorms are expected through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat and humidity continue for parts of the area on Tuesday.
Thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Elmore
Thunderstorm Wind, Franklin
- When
- August 18, 4:05 PM CST to 4:08 PM CST
- Where
- Franklin County, 1.76 mi NE of Elmont to 1.09 mi W of Sullivan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.250, -91.210
Thunderstorm winds downed multiple trees along Spring Bluff Road and Highway 185. They also downed 2 limbs: an 8 inch diameter tree limb along Karen Ann Circle and a 10-12 inch diameter tree limb along George Street in Sullivan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 18 to 19, 2025$8.8 million · 56 kt wind · 24 events
- Flash Flood and Flood in Indiana, August 18 to 19, 2025$4.0 million · 2 events
- Damaging Winds in Oklahoma, August 18, 2025$75,000 · 70 kt wind · 4 events
- Damaging Winds in Kansas, August 18, 2025$46,000 · 87 kt wind · 5 events
- Flash Flood and Flood in Wisconsin, August 18, 2025$52,000 · 2 events
- Flash Flood and Lightning Strike in Florida, August 18, 20251 injured · $35,000 · 2 events
- Damaging Wind in Texas, August 18, 2025$25,000 · 87 kt wind · 1 event
- Flash Flooding in Iowa, August 18, 2025$20,000 · 4 events
- Damaging Winds in Mississippi, August 18 to 20, 202565 kt wind · 15 events
- Damaging Winds in Illinois, August 18, 202561 kt wind · 11 events
- Damaging Winds in Missouri, August 18, 2025$13,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, August 18 to 20, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278765.